Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Wilmington, NC

June 13, 1998Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 13, 1998, 4:45 PM EDT for Bladen County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1998, 4:45 PM EDT (20:45 UTC)
Expired
Jun 13, 1998, 5:20 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.6
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 132045 RRA
SVRILM
NCC017-132120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
445 PM EDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 520 PM EDT

* AT 443 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 30 MILES NORTHWEST OF
  WILMINGTON OR 5 MILES WEST OF KELLY MOVING SOUTHEAST AT 25 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        LISBON                  BY 450 PM EDT
        CLARKTON                BY 450 PM EDT
        KELLY                   BY 500 PM EDT
        EAST ARCADIA            BY 505 PM EDT


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

SI/JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:28 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 2:28 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT SAT JUN 13 1998

RAH/CAE: CHC IN FOR ERLY TNGT THEN LET GO. SVR MNTN WORTH IT. 70
FOR THE CSTS & UPPER 60S INL. SUN...MS W/SML POP FOR SC CWA. MAXS
90-95 INL TO NR 90 CSTS. REST IS IN THE CCF. CWF: COORD W/MHX...WL
DROP SCA TNGT. OK CHS/CAE?. DIR NW TNGT & THEN SW LATE MON-TUE.
SPDS INCG TUE TO NR 20. NO FLAGS ATTM.

ZNS: 18Z ADAP HAD INCG MCON OVER INL AREAS W/LIS NR -10. SVR POTNTL
IS THERE ESP FM FAY TO RAH-MHX. RESULTANT BNDRY CUD CAUSE CONCERN
HERE AIDG IN CONVERGENCE W/APCHG PRE-FNTL. ETA GARP HAD HIGH SVR
INDEX NR THE CST BY 00Z. GOES SNDGS CAPES IMPRESSIVE W/60 KT JET @
H5 OVER FAY. KP MNTN OF SVR ESP NC THIS EVNG. CD FNT/UPPER VORT MOV
ACRS THE CWA TNGT HELPG TO DRY THGS OUT W/DWPTS DROPPG TO NR 65 BY
12Z. SOME CAA NOTED @ H8. A LTLE REPRIEVE ON MON W/SOME RDGG BUT WE
GO RGT BK INTO THE HEAT/HUMIDITY & THE THREAT FOR MORE TSRA BY MON
AS WARM FNT APCHS FM THE S. SOME POTNTL FOR TSRA ON SUN ESP SC END
W/HEATG & HIER THETA E AIR. ETA GARP/BUFKIT SHOWD 200+ HELICITIES
LATE SUN NGT W/APCH OF S/WV CUTTG THRU THE WK RDG MAINLY AFFECTG
FAY-FLO WWD. THETA E RDG IN THE MIDLANDS/SANDHLS BY 42-48 HRS. UVM
NOTED BY NOT OVERLY STG. GARP INDICATED H8-H7 RH INCG TO 70-80%
W/SOME DIR SHEAR. WAA ALSO IN PLACE 42-48 HRS. ISOLD SVR SUN NGT-
MON MRNG INL?. A FEW MORE RUNS WL CLARIFY THGS. 30% FOR SUN NGT
W/40% ON MON AS WM FNT COMES THRU & INSTABILITY INCS. SOME COOLER
AIR ALF ON MON. CUD B BUSY AGN BY 60 HRS. FAN/FWC CLOSE ON POPS
THRU THE PD. MAY NEED TO BUMP UP SOME ON MON. BLEND OF FAN/FWC FOR
MAXS ON CSTS. FWC USED FOR FAY/LBT. FAN/FWC CLOSE ON MINS.

CWF: SW 15-20 KTS IS ALL WE CUD REALLY MUSTER UP SO FAR. MGT C 20
KTS & GUSTY ERLY W/PER-FNTL & TSRA BUT WL KPP BLO SCA. AS FNT
CROSSES THE AREA OVERNGT...SHUD C DIR GO BK TO W-SW FM 36-48 HRS AS
NEXT BEGINS TO APCH THE AREA.

CCF: ILM 070/090 075/091 074 412
     FLO 068/093 073/092 073 323

THANX FOR COORD JH(MHX).
JOE

In the hours before

Special weather statement, Jun 13, 11:35 AM EDT, 5 hours 10 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-132300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1135 AM EDT SAT JUN 13 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING...

A COLD FRONT IN CONJUNCTION WITH A STRONG UPPER LEVEL DISTURBANCE
WILL PASS ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING.
AS THESE WEATHER SYSTEMS ENCOUNTER A MOIST...UNSTABLE AIRMASS
ENTRENCHED ACROSS THE REGION...STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT.

DAMAGING THUNDERSTORM WINDS IN EXCESS OF 58 MPH...LARGE HAIL AND
EVEN A TORNADO IS POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS WILL
BEGIN INLAND BY MID AFTERNOON AND ARE EXPECTED TO AFFECT COASTAL
REGIONS FROM LATE AFTERNOON INTO THIS EVENING BEFORE PASSING
OFFSHORE BY MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER UPDATES ON
THIS DEVELOPING SEVERE WEATHER SITUATION INTO THIS EVENING.l

JH
Special weather statement, Jun 13, 11:50 AM EDT, 4 hours 55 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-141015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1150 AM EDT SAT JUN 13 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY SUNDAY.

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON AND CONTINUE INTO EARLY TONIGHT. THERE IS A MODERATE
RISK FOR SEVERE THUNDERSTORMS TO OCCUR. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND BOW ECHO TYPE
STORMS...ALONG WITH LARGE HAIL. ISOLATED TORNADOES WILL BE
POSSIBLE.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING.

SYNOPSIS...
A PRE-FRONTAL TROUGH WILL MOVE EASTWARD ACROSS THE REGION THIS
AFTERNOON. THEN A COLD FRONT MOVE SOUTHEASTWARD ACROSS THE AREA
TONIGHT.

GROH
Special weather statement, Jun 13, 11:50 AM EDT, 4 hours 55 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-141015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1150 AM EDT SAT JUN 13 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY SUNDAY.

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON AND CONTINUE INTO EARLY TONIGHT. THERE IS A MODERATE
RISK FOR SEVERE THUNDERSTORMS TO OCCUR. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND BOW ECHO TYPE
STORMS...ALONG WITH LARGE HAIL. ISOLATED TORNADOES WILL BE
POSSIBLE.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING.

SYNOPSIS...
A PRE-FRONTAL TROUGH WILL MOVE EASTWARD ACROSS THE REGION THIS
AFTERNOON. THEN A COLD FRONT MOVE SOUTHEASTWARD ACROSS THE AREA
TONIGHT.

GROH
Local storm report, Jun 13, 3:46 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
346 PM EDT SAT JUN 13 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    PARKTON                   NC   WIND DAMAGE
06/13/98   ROBESON                        TREES DOWN AND BARN BLOWN
                                          DOWN.
Local storm report, Jun 13, 4:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
420 PM EDT SAT JUN 13 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    WHITE LAKE                NC   WIND DAMAGE
06/13/98   BLADEN                         TREES DOWN.
Local storm report, Jun 13, 4:39 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
439 PM EDT SAT JUN 13 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    5 SE ATKINSON             NC   TORNADO
06/13/98   PENDER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:58 PM EDTSevere Thunderstorm WarningILMBladen, Robeson42 min
Jun 13, 3:37 PM EDTTornado WarningILMBladen33 min
Jun 13, 4:01 PM EDTSevere Thunderstorm WarningILMPender64 min
Jun 13, 4:09 PM EDTTornado WarningILMBladen36 min
Jun 13, 4:16 PM EDTTornado WarningILMPender34 min
Jun 13, 4:29 PM EDTTornado WarningILMBrunswick, Columbus36 min
Jun 13, 4:36 PM EDTTornado WarningILMNew Hanover34 min
Jun 13, 5:06 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover34 min
Jun 13, 5:11 PM EDTSevere Thunderstorm WarningILMColumbus34 min
Jun 13, 5:25 PM EDTTornado WarningILMNew Hanover35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.